Minnesota, 2018

Hail in Minnesota, September 11, 2018

September 11, 2018 · NWS FGF · 2 events in 2 counties and zones

Late in the afternoon of the 11th, a cold front was located across eastern North Dakota. Ahead of the front, temperatures ranged in the mid to upper 80s with dew points in the 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Late in the afternoon of the 11th, a cold front was located across eastern North Dakota. Ahead of the front, temperatures ranged in the mid to upper 80s with dew points in the 60s. Just after 430 pm CDT, thunderstorms formed along the front, midway between Devils Lake and Grand Forks. These storms were initially linear, but by early evening they evolved into clusters of storms as they moved into northwest Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 11, 1:57 PM CST, 3 hours 43 minutes earlier.

Area forecast discussion, Sep 11, 1:57 PM CST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
257 PM CDT Tue Sep 11 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 255 PM CDT Tue Sep 11 2018

Gusty southerly winds continue into late afternoon, some briefly to
40 mph in the Red River Valley. Winds are expected to gradually
diminish towards sunset before subsiding and shifting out of the
northwest towards morning as a cold front moves through. This cold
front is currently making its way into the western CWA sparking some
showers near the international border between the Devils Lake Basin
and Turtle Mountains. A notable shortwave trough visible on water
vapor is making its way into the region from central North Dakota
which will initiate thunderstorms along the cold front. Clusters of
thunderstorms are expected to develop mainly north of US 2 where the
cap is expected to erode coincident with better forcing. CAMs
continue to indicate this occuring around Devils Lake into the
northern Red River Valley between 5-6 PM. These storms move east
across the northern Valley into northwest Minnesota until
dissipating around 10 PM. A few storms could be severe with hail and
gusty winds to 60 mph due to moderate instability that has formed
juxtaposed with wind shear of 30-40 kt.

The cold front makes it as far southeast as west-central Minnesota
before stalling then returning northward as a warm front into
Wednesday. This will initiate additional showers and thunderstorms
early Wednesday morning the next wave moves through southwest flow
aloft. After a brief lull in rain chances, thunderstorms build along
and north of the warm front extending southwest/northeast across the
CWA. Given very steep mid level lapse rates and strong shear
expected, some stronger storms could produce hail and gusty winds,
although storms will be elevated on the cooler side of the warm
front. The very strong lapse rates come with a stout cap that should
prevent convection on the warm side of the front. This will also
allow temperatures to reach into the mid 80s as clouds retreat
northward, whereas north of the front highs struggle to reach into
the 70s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 255 PM CDT Tue Sep 11 2018

Impacts for the extended time frame continue to revolve around
precip chances in the active 500mb southwest flow aloft. With the
upper air pattern providing upper support or lift with embedded
speed maxes periodic shower and thunderstorm chances will persist
through the rest of the week and into the weekend until a pattern
change occurs. That appears to occur with a cold frontal passage
early next week though model guidance remains widely spread when the
drier, cooler and more stable air finally filters into the northern
plains. Until then will see the potential for wide ranging temps
across the area with the south seeing afternoon highs in the 70s and
80s with lows in the 50s and 60s. The north will have more daytime
clouds and lower temps with a few intrusions of dry air allowing for
lows to drop into the 40s in the Devils Lake basin. With the cool
down early next week highs will be in the 50s and 60s by Tuesday and
lows in the 30s and 40s for the entire region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1258 PM CDT Tue Sep 11 2018

VFR with gusty winds continue through the afternoon at all sites,
save DVL, GFK, and TVF as VCTS will be possible between 22-04Z. A
cold front will move through the region this evening shifting
stout winds out of the S/SSE to NW. Winds then slacken and shift
out of the N/NNE towards early morning as the front pushes further
into Minnesota.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...CJ
LONG TERM...JK
AVIATION...CJ
Hazardous weather outlook, Sep 11, 3:55 PM CST, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
455 PM CDT Tue Sep 11 2018

MNZ001-002-004>009-013>016-NDZ008-016-026>030-054-122200-
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-Pembina-Eastern Walsh County-Nelson-Grand Forks-
Griggs-Steele-Traill-Western Walsh County-
455 PM CDT Tue Sep 11 2018

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Tonight

Scattered severe thunderstorms are possible early this evening.
One inch hail and wind gusts up to 60 miles per hour are the main
hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be periods of thunderstorms throughout, but the next
chance for thunderstorms capable of producing quarter sized hail
and winds up to 60 mph is Wednesday evening, mainly north of
highway 200.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ003-017-022>024-027>032-040-NDZ006-007-014-015-024-038-039-049-
052-053-122200-
Clay-South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Towner-Cavalier-Benson-Ramsey-Eddy-Barnes-Cass-Ransom-Sargent-
Richland-
455 PM CDT Tue Sep 11 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be periods of thunderstorms throughout, but the next
chance for thunderstorms capable of producing quarter sized hail
and winds up to 60 mph is Wednesday evening, mainly north of
highway 200.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Sep 11, 4:28 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
528 PM CDT TUE SEP 11 2018

NDZ016-026-027-054-112330-
Nelson ND-Eastern Walsh County ND-Western Walsh County ND-
Grand Forks ND-
528 PM CDT TUE SEP 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAND FORKS...
NORTHEASTERN NELSON AND SOUTHEASTERN WALSH COUNTIES UNTIL 630 PM
CDT...

At 528 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pisek to Michigan. Movement was east at 20
mph.

Dime size hail will be possible with these storms.

Strong thunderstorms will be near...
  Fordville and Park River around 530 PM CDT.
  Pisek around 540 PM CDT.
  Conway and Forest River Colony around 545 PM CDT.
  Veseleyville around 600 PM CDT.
  Voss and Forest River around 615 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4841 9713 4840 9715 4839 9716 4838 9715
      4838 9713 4837 9714 4837 9716 4836 9715
      4800 9747 4800 9817 4841 9784
TIME...MOT...LOC 2228Z 277DEG 17KT 4830 9779 4804 9808

AM
Local storm report, Sep 11, 4:59 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
559 PM CDT TUE SEP 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             4 NNE FORDVILLE         48.27N 97.76W
09/11/2018  E1.00 INCH       Walsh              ND   PUBLIC

            GUSTY WINDS AND HEAVY RAINS ACCOMPANIED THE HAIL.

&&

VGODON

The radar

The Fargo/Grand Forks radar (KMVX), 99 km away, was scanning. The volume nearest the first event began at 23:37 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Marshall

When
September 11, 5:40 PM CST
Where
Marshall County, 5.03 mi NNW of Radium
Measured
1 in hail
Reported by
Public
Coordinates
48.300, -96.650

Dime to quarter sized hail fell along with heavy rain and gusty winds.

Hail, Kittson

When
September 11, 6:15 PM CST
Where
Kittson County, Karlstad
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
48.580, -96.520

The hail was mostly dime to nickel size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775446, 775447.